Michigan, 2017

Hail and Damaging Winds in Michigan, April 9 to 10, 2017

April 9 to 10, 2017 · NWS MQT · 16 events in 3 counties and zones

An upper level disturbance interacted with a warm, moist and unstable air mass ahead of a stalled out cold front and produced several severe thunderstorms over central Upper Michigan from the evening of the 9th into the morning of the 10th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.6 million
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

An upper level disturbance interacted with a warm, moist and unstable air mass ahead of a stalled out cold front and produced several severe thunderstorms over central Upper Michigan from the evening of the 9th into the morning of the 10th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Apr 9, 2:26 PM CST, 3 hours 59 minutes earlier.

Area forecast discussion, Apr 9, 2:26 PM CST, 3 hours 59 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
426 PM EDT Sun Apr 9 2017

.SHORT TERM...(This evening through Monday)
Issued at 426 PM EDT SUN APR 9 2017

Water vapor imagery and RAP analysis show split flow across N
America. Northern stream troffing extends from nw of Hudson Bay into
Manitoba/northern Ontario while a southern stream shortwave trof is
over WY/CO. Lead energy ahead of the latter trof is over the central
Plains/Upper Mississippi Valley and is aiding a band of shra from SD
into nw Upper MI. At the sfc, a trof, aided by lake breeze, has
settled across Upper MI today and currently extends from eastern
Lake Superior across central Upper MI to low pres over ne Nebraska.
Cold front associated with the northern stream trof extends from
James Bay to SD. All of these features will be involved in a
complicated fcst for Upper MI during the short term. In the last hr
or so, convection has fired in the vcnty of the sfc trof from w
central WI into the eastern fcst area, pretty much as a number of
models had indicated. Although latest SPC analysis shows mlcapes of
less than 100j/kg, mucape values are now up around 500j/kg from
Menominee to Manistique.

Tonight, sfc trof across the area may drift se a bit during the
night. The approaching cold front to the nw will catch up to it by
12z Mon with the new consolidated boundary located roughly from far
eastern Upper MI to near Menominee. Meanwhile, stronger deep layer
forcing ahead of the approaching southern branch shortwave/sfc low
pres wave riding ene along the sfc trof will overspread the area. In
addition, right entrance of upper jet over northern Ontario and
sharpening low-mid level fgen down below will come into play. As a
result, ongoing expansion of pcpn will continue thru tonight. Taking
advantage of building instability from IA to ne WI, stronger
convection will be tied to the vcnty of the sfc trof while
strengthening fgen will support pcpn to the nw of the main
convective area. Mucapes of at least 1000j/kg nosing into southern
Upper MI tonight along with effective shear of at least 30kt will
support potential of organized storms. With wetbulb zero heights aob
10kft, there will be the possibility of large hail with the
strongest storms. With passage of cold front and strengthening n to
ne winds, it will turn sharply colder with temps falling back to the
mid 30s across the w and n central.

On Mon, cold front will only drift s as main southern stream
shortwave will still be off to the sw, moving from Nebraska in the
morning to the Upper Mississippi Valley by evening. This results in
another area of sharper deep layer forcing approaching in the aftn.
While better isentropic ascent/fgen shifts off to the ene,
approaching shortwave should work to maintain areas of -ra thru the
day. With cold front s of the fcst area by mid morning, temps will
generally remain steady thru the day. Brisk n to ne winds will add
to the chill. Column may become cold enough to support a mix with
snow over the w and nw in the aftn.

.LONG TERM...(Monday night through Sunday)
Issued at 319 PM EDT SUN APR 9 2017

Focused in on Mon night into Tue morning when mixed precip may be an
issue. Otherwise, left blended initialization unchanged as it
handled uncertain/insignificant weather satisfactorily.

For Mon night and Tue morning, an upper level disturbance will move
across the area, bringing forcing for precip to much or all of the
CWA. There is uncertainty in the strength, track and timing, which
then lead to uncertainty in precip time, timing, amounts, and
coverage. General idea is that better chances of a light
snow/freezing rain threat will exist over the northwestern half of
Upper MI, while the southeastern half will see better chances of a
rain/freezing rain mix. Confidence in thermal profiles, SFC temps,
and ice crystal presence make forecasting ptype quite difficult.
While elevated surfaces over the NW half could see around 0.10
inches of freezing rain Mon night into Tue morning, think that any
accumulations will largely non-impactful especially given that warm
ground temps will limit frozen precip accumulations on the ground.
Still plenty of uncertainty with amounts, so keep updated with later
forecasts.
&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 149 PM EDT SUN APR 9 2017

VFR conditions will prevail initially at KIWD/KCMX/KSAW. Trof
stalling out over the Upper Great Lakes will be followed by a cold
front that will drop se, settling to the s of the area late tonight.
These features will bring deteriorating conditions to all terminals,
beginning first at KSAW later this aftn when MVFR cigs and sct -shra
should begin to develop in the vcnty of the trof. Drier low-level
air to the nw should allow VFR conditions to linger at KCMX/KIWD
even though shra should begin to develop in that area as well.
Following passing of cold front and arrival of shallow cold air,
conditions at KIWD/KCMX will fall to low MVFR or IFR overnight thru
Mon morning. At KSAW, IFR conditions should develop by late evening,
then LIFR late tonight/Mon morning under upsloping northerly winds.
TS will be possible tonight, especially at KSAW, closer to greater
instability near and south of trof. Will leave out mention for now
until confidence increases in when/where TS will develop. Winds will
be gusty to 20-30kt on Mon.
&&

.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 426 PM EDT SUN APR 9 2017

A low pres trof that has settled across Lake Superior will maintain
light winds under 15kt thru the evening. A cold front will then drop
across Lake Superior overnight with low pressure then tracking along
the front. This will result in quickly strengthening northeast winds
late tonight with gales to 35 knots likely late tonight into Mon
afternoon over at least the west half of Lake Superior. Over the
east half, expect occasional gusts to gale force. Winds will begin
to diminish slightly Mon night and then much more so on Tue as a
high pressure ridge approaches and then arrives Tue night. By Tue
evening, winds should be under 15kt across the lake. Although a low
pres trof should move across the area Wed night or Thu morning, it
will be weak, and winds may remain light, mostly under 15kt Wed/Thu.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
  Gale Warning from 2 AM EDT /1 AM CDT/ to 8 PM EDT /7 PM CDT/
     Monday for LSZ162-240>243-263-264.

Lake Michigan...
None.
&&

SHORT TERM...Rolfson
LONG TERM...Titus
AVIATION...Rolfson
MARINE...Rolfson
Hazardous weather outlook, Apr 9, 1:56 PM CST, 4 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
356 PM EDT Sun Apr 9 2017

MIZ001>007-009>014-084-085-102000-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
356 PM EDT Sun Apr 9 2017 /256 PM CDT Sun Apr 9 2017/

This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.

.DAY ONE...Tonight

Thunderstorms are possible over much of Upper Michigan this
afternoon through tonight. Isolated severe thunderstorms are
possible through tonight over south central Upper Michigan, with
potential for large hail.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Thunderstorms are possible over the southeast half of Upper
Michigan Monday morning.

There is a chance of freezing rain or freezing drizzle over
portions of Upper Michigan on Monday night into Tuesday morning.

Strong northeast winds will allow waves to build to 8 to 10 feet
along the shorelines of western Upper Michigan Monday. This may
lead to minor beach erosion.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any hail or wind damage by
phone, social media or via the NWS website.

LSZ162-240>251-263>267-102000-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
356 PM EDT Sun Apr 9 2017 /256 PM CDT Sun Apr 9 2017/

This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.

.DAY ONE...Tonight

Thunderstorms are possible over southeastern Lake Superior this
afternoon and tonight.

Northeast gales to 35 knots are expected late tonight, mainly
across the west half of Lake Superior. See the latest marine
forecast and statements for details.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Northeast gales to 35 knots are expected Monday, mainly across
the west half of Lake Superior. See the latest marine forecast and
statements for details.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-102000-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
356 PM EDT Sun Apr 9 2017

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Tonight

Thunderstorms are possible this afternoon and tonight. Isolated
severe thunderstorms are possible through tonight, with potential
for large hail.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Thunderstorms are possible Monday morning.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any hail or wind damage by
phone, social media or via the NWS website.

Titus

In the hours before

Special weather statement, Apr 9, 3:05 PM CST, 3 hours 20 minutes before
Special Weather Statement
National Weather Service Marquette MI
505 PM EDT SUN APR 9 2017

MIZ005-011>013-092145-
Marquette MI-Delta MI-Dickinson MI-Menominee MI-
505 PM EDT SUN APR 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN DICKINSON...NORTHWESTERN
DELTA...NORTHEASTERN MENOMINEE AND SOUTH CENTRAL MARQUETTE COUNTIES
UNTIL 545 PM EDT/445 PM CDT/...

At 504 PM EDT/404 PM CDT/, Doppler radar was tracking a strong
thunderstorm near Foster City, or 17 miles east of Iron Mountain,
moving east at 30 mph.

Dime size hail will be possible with this storm.

Locations impacted include...
Escanaba, Iron Mountain, Gladstone, Norway, Watson, Rapid River,
Rock, Foster City, La Branche, U.S. 41 between Trenary and Rapid
River, Niagara, Brampton, Whitney, Waucedah, Cornell, Quinnesec,
Loretto, St. Nicholas, Perkins and Vulcan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4575 8788 4576 8796 4577 8799 4579 8798
      4579 8803 4595 8805 4611 8693 4576 8695
      4572 8785
TIME...MOT...LOC 2104Z 261DEG 28KT 4588 8769

JV
Special weather statement, Apr 9, 5:51 PM CST, 34 minutes before
Special Weather Statement
National Weather Service Marquette MI
751 PM EDT SUN APR 9 2017

MIZ012-013-100030-
Delta MI-Menominee MI-
751 PM EDT SUN APR 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DELTA AND CENTRAL
MENOMINEE COUNTIES UNTIL 830 PM EDT/730 PM CDT/...

At 751 PM EDT/651 PM CDT/, Doppler radar was tracking a strong
thunderstorm near Powers, or 25 miles west of Escanaba, moving east
at 45 mph.

Dime size hail will be possible with this storm.

Locations impacted include...
Escanaba, Powers, Hermansville, Bagley, Ford River, Wilson, Spalding,
Bark River, Nadeau, Gourley, Carney, Cunard, Hyde, Schaeffer and
Stonington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4572 8772 4574 8770 4585 8679 4557 8674
      4557 8684 4565 8682 4560 8694 4562 8706
      4556 8715 4554 8768
TIME...MOT...LOC 2351Z 263DEG 39KT 4564 8758

JV

The radar

The Marquette radar (KMQT), 88 km away, was scanning. The volume nearest the first event began at 00:25 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 7 hail. Local standard time, as filed.

Hail, Dickinson

When
April 9, 6:25 PM CST to 6:30 PM CST
Where
Dickinson County, 0.48 mi W of Antoine
Measured
1 in hail
Reported by
Public
Coordinates
45.830, -88.080

A public report via MPING of one inch diameter hail near Iron Mountain. The time of the report was estimated from radar.

Hail, Dickinson

When
April 9, 7:30 PM CST to 7:34 PM CST
Where
Dickinson County, 1.46 mi NNE of Antoine
Measured
0.88 in hail
Reported by
Social Media
Coordinates
45.850, -88.060

There was a public report of nickel-sized hail near Moon Lake.

Hail, Dickinson

When
April 9, 7:30 PM CST to 7:34 PM CST
Where
Dickinson County, 1.38 mi N of Antoine
Measured
0.88 in hail
Reported by
Social Media
Coordinates
45.850, -88.070

There was a public report of nickel-sized hail near Bass Lake.

Hail, Iron

When
April 9, 11:10 PM CST to 11:16 PM CST
Where
Iron County, 3.11 mi NNE of Mapleton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.140, -88.520

One inch diameter hail was observed along the Bates Amasa Road.

Thunderstorm Wind, Iron

When
April 9, 11:48 PM CST to 11:55 PM CST
Where
Iron County, 4.07 mi WSW of Gibson Lake
Measured
70 kt (81 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
46.180, -88.510

The Iron County Sheriff reported numerous trees down across the Bates-Amasa Road resulting in its closure. Numerous trees were downed in the Amasa area as well. The time of the report was estimated from radar.

Thunderstorm Wind, Marquette

When
April 10, 1:26 AM EST to 1:31 AM EST
Where
Marquette County, 0.69 mi S of South Republic
Measured
75 kt (86 mph) estimated gust
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
46.360, -87.980

A trained spotter reported numerous trees and a few power poles downed around South Republic. At least one tree fell on the roof of a house. The strong wind also tipped over a pull behind camper trailer and bent over a street sign. Hail of unknown size was also reported.

Hail, Marquette

When
April 10, 1:30 AM EST to 1:34 AM EST
Where
Marquette County, 1.99 mi NE of Swanzy
Measured
1.75 in hail
Reported by
Public
Coordinates
46.340, -87.320

There was a public report of estimated golf ball sized hail at Engman Lake in West Branch Township.

Thunderstorm Wind, Marquette

When
April 10, 1:43 AM EST to 1:50 AM EST
Where
Marquette County, 0.84 mi SW of North Lake
Measured
78 kt (90 mph) estimated gust
Property damage
$200,000
Reported by
Law Enforcement
Coordinates
46.490, -87.730

The Marquette County Dispatch Center reported multiple high-tension transmission lines downed resulting in widespread power outages and the closure of US Highway 41 west of Ishpeming. Time of the report was estimated from radar.

Thunderstorm Wind, Marquette

When
April 10, 1:48 AM EST to 1:53 AM EST
Where
Marquette County, 0.84 mi NE of Greenwood
Measured
83 kt (96 mph) estimated gust
Property damage
$100,000
Reported by
911 Call Center
Coordinates
46.490, -87.740

The regional central dispatch center reported large power poles down near the intersection of Highway US-41 and County Road 496 in West Ishpeming.

Thunderstorm Wind, Marquette

When
April 10, 1:50 AM EST to 1:59 AM EST
Where
Marquette County, 0.69 mi N of Winthrop Jct
Measured
78 kt (90 mph) estimated gust
Property damage
$200,000
Reported by
Broadcast Media
Coordinates
46.490, -87.670

Thunderstorm winds peeled a metal roof was peeled off a commercial building in downtown Ishpeming. Numerous commercial signs and billboards were also torn down or damaged. Time was estimated from radar.

Thunderstorm Wind, Marquette

When
April 10, 2:00 AM EST to 2:05 AM EST
Where
Marquette County, 0.69 mi N of (Mqt)marquette Co Ar
Measured
78 kt (90 mph) estimated gust
Property damage
$35,000
Reported by
Social Media
Coordinates
46.540, -87.570

There was a public report of a garage moved off its foundation and windows broken in a house in Negaunee Township along Cedar Lane and Airport Circle.

Thunderstorm Wind, Marquette

When
April 10, 2:00 AM EST to 2:02 AM EST
Where
Marquette County, 0.95 mi E of (Mqt)marquette Co Ar
Measured
62 kt (71 mph) measured gust
Property damage
$2,000
Reported by
Official NWS Observations
Coordinates
46.530, -87.550

The National Weather Service in Negaunee Township observed a peak wind gust of 71 mph. The strong wind toppled several trees in close proximity to the station.

Thunderstorm Wind, Marquette

When
April 10, 2:12 AM EST to 2:17 AM EST
Where
Marquette County, 0.84 mi SW of Ishpeming
Measured
83 kt (96 mph) estimated gust
Property damage
$1.0 million
Reported by
Law Enforcement
Coordinates
46.490, -87.660

Law enforcement reported multiple large trees and power lines down in the city of Ishpeming.

Thunderstorm Wind, Marquette

When
April 10, 2:25 AM EST to 2:29 AM EST
Where
Marquette County, 0.84 mi SW of Ishpeming
Measured
78 kt (90 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
46.490, -87.660

Law enforcement reported a natural gas leak caused by damage from a large uprooted tree along East Johnson Street in the city of Ishpeming.

Hail, Marquette

When
April 10, 2:28 AM EST to 2:32 AM EST
Where
Marquette County, 1.59 mi WNW of Swanzy
Measured
0.75 in hail
Reported by
Public
Coordinates
46.330, -87.380

A public report via MPING of penny-sized hail four miles northwest of Little Lake.

Hail, Marquette

When
April 10, 2:30 AM EST to 2:34 AM EST
Where
Marquette County, 0.48 mi W of Gwinn
Measured
1 in hail
Reported by
Social Media
Coordinates
46.280, -87.440

There was a public report of one inch diameter hail in Gwinn.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2017Every state in 2017This day in weather historyWarnings in Michigan, April 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 693964, 690487, 690492, 690513, 693990, 693975, 690597, 693983, 690552, 693982, 690610, 690612, 690567, 690595, 693970, 690611.